Electromagnetic scattering by homogeneous, isotropic, dielectric-magnetic sphere with topologically insulating surface states

Akhlesh Lakhtakia, Tom G. Mackay

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

The Lorenz-Mie formulation of electromagnetic scattering by a homogeneous, isotropic, dielectric-magnetic sphere was extended to incorporate topologically insulating surface states characterized by a surface admittance ã. Closed-form expressions were derived for the expansion coefficients of the scattered field phasors in terms of those of the incident field phasors. These expansion coefficients were used to obtain analytical expressions for the total scattering, extinction, forward scattering, and backscattering efficiencies of the sphere. Resonances exist for relatively low values of ã, when the sphere is either nondissipative or weakly dissipative. For large values of ã, the scattering characteristics are close to that of a perfect electrically conducting sphere, regardless of whether the sphere is composed of a dissipative or nondissipative material and regardless of whether that material supports plane-wave propagation with positive or negative phase velocity.

Original languageEnglish (US)
Pages (from-to)603-609
Number of pages7
JournalJournal of the Optical Society of America B: Optical Physics
Volume33
Issue number4
DOIs
StatePublished - Apr 1 2016

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Atomic and Molecular Physics, and Optics

Cite this